Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 106, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1996, 5:55 PM CDT for Choctaw County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1996, 5:55 PM CDT (22:55 UTC)
- Expired
- May 28, 1996, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3020 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 282254 SVRMOB ALC023-290000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 555 PM CDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY AT 555 PM...NWS DOPPLER WEATHER RADAR IN MOBILE, AL INDICATED A SEVERE THUNDERSTORM OVER SOUTHEAST CLARKE COUNTY IN MISSISSIPPI. THE STORM WAS MOVING EAST AT 25 MPH AND WILL AFFECT THE TOWNS OF MELVIN...LAND AND BUTLER THROUGH 645 PM. THE STORM WAS MOVING EAST-SOUTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:44 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 28, 1:44 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 145 PM CDT TUE MAY 28 1996 OMEGA BLOCK IN N CNTRL US GIVES WAY TO LRG AMPLITUDE RDG WITH TROFS ALNG EACH COAST. FOR SRN MS/AL AND NW FL BIG STORY WL BE WHAT SFC CDFNT WL DO OVR NEXT 2 DAYS. AS THOUGHT YSTRDA...WRLY MID TROPOS WND FLO WITH INTMTNT S/WAVES HAS ENDED DROUGHT (AT LEAST OVR N PTN OF CWA). HOPEFULLY...OTFLW BNDRY WL SINK FAR ENUF SW TO CONT TO INITIATE DEEP CONVECTION FRTHR S WELL INTO THE EVE HRS. TRAINING MCCs ALNG BNDRY SHD CONT AS THEY ARE IN FVRBL LOLVL THETA-E GRAD AND ALSO WITHIN DFLNT TKNS RGN (AIDING AGEO VERT MOTIONS). 3000-5000 j/kg CAPES TO SUPPORT STRONG UPDRAFTS WELL INTO THE EVE HRS...THUS AGREE WITH MOD RISK (BUT PULSE TYPE SVR TOWARDS CSTL AREAS). FFA LOOKS OK ATTM FOR NRN CNTIES BASED ON WILCOX RECEIVING OVR 3 INCHES IN PAST 9 HRS AND PRESENCE OF QSTNY BNDRY (DEPSITE DROUGHT). BIG DIFFERENCE IN NGM/ETA OVRNIT IS MSTR FIELD. ETA GOES BONKERS ALNG COAST WITH PCPN ON WED...WHILE NGM MORE CONSERVATIVE. GIVEN CURRENT WX SCENARIO AM INCLINED TO AGREE WITH ETA DUE TO PRESENCE OF OTFLW BNDRY AND ON-GOING WX. LWR TROPOS LYR ISENT ANLSYS INDCTS SUSTAINED ISENT UPGLIDE...MSTR FLUX CVGC AND INSTBY REMAINING INTACT OVERNITE. PCP-H20 ARND 1.9" OR SO TOO. NGM MSTR FILEDS DO NOT LOOK VERY REALISTIC GIVEN ONGOING WX...WHICH FURTHER PUSHES ME TO ETA FCST FOR WED/WED EVE. LATE IN PD...FLOW THRU DEEP LYR BECOMES NW IN RESPONSE TO DVLPG E CST TRF (CWA IS PLACED ON SW EDG). ANY S/WAVES AND ASSOC THERMAL TRFS MOVG SE IN FLOW CUD TRIGGER DEEP CONVECTIVE COMPLEXES ON THURSDAY AFTERNOON TOO. DEEP LOLVL MSTR AND INSTBY GOES NO WHERE AND I DO NOT BUY FROPA THROUGH 60 HRS. CDFNT WL BE IN PERFECT LOCATION TO CONT TO PRODUCE MULTIPLE OTFLW BNDRIES THRU PD WHICH FURTHER ENHANCES PCPN CHANCES OVR ZONES. MOS TEMPS ARE TOO LOW PAST FEW NITES SO WL EDG UPWARD EVER SO SLGTLY. MAXES LOOK GUD. MOB 75/90/73/91 3424 PNS 75/91/73/92 3424
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:51 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 69 min |
| May 28, 3:01 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 59 min |
| May 28, 3:10 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.